Ice Storm, Pittsburg
- When
- January 26, 11:00 AM CST to January 27, 10:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Upper level disturbances passing through the Southern Plains resulted in precipitation development north of a stationary arctic front located in North Texas. Freezing rain began across the area during the late morning hours of the 26th and became more widespread and heavy during the afternoon and evening hours.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Upper level disturbances passing through the Southern Plains resulted in precipitation development north of a stationary arctic front located in North Texas. Freezing rain began across the area during the late morning hours of the 26th and became more widespread and heavy during the afternoon and evening hours. Freezing rain changed to sleet north of a Okemah-Wagoner-Colcord line during the morning of the 27th with heavy freezing rain continuing south of that line. The heaviest icing and most widespread power outages and tree damage occurred across portions of Cherokee, Sequoyah, Muskogee, and Adair Counties where one to one and a half inches of ice accumulated. More than 100,000 electric customers were without power during the height of the storm in eastern Oklahoma and some customers in remote rural areas continued to be without power for more than two weeks.
A 40 to 50 mile wide swath of heavy sleet occurred just to the west of the most significant ice with two to three inches accumulating along and near an Okehah-Wagoner-Grove line. Elsewhere up to an inch of sleet fell on top of the heavy ice.
One direct injury occurred from the storm in eastern Oklahoma. A man was injured by ice coated tree limbs that fell on him in Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 26, 10:42 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CST MON JAN 26 2009
.UPDATE...
.DISCUSSION...
PREVIOUS FORECAST UPDATES INCLUDED MENTION OF THE FREEZING DRIZZLE
WHICH CONTINUES TO EXPAND NORTHWARD WITH ISOLATED ROAD CONDITION
IMPACTS BEING REPORTED. OBSERVATIONAL DATA SUPPORT LIFT BEGINNING
TO INCREASE TO OUR WEST AND SOUTH AS RADAR ECHOES ARE EXPANDING
BENEATH COOLING CLOUD TOPS. TEMPERATURES HAVE WARMED TO NEAR
FREEZING HOWEVER PLENTY OF DRY AIR REMAINS IN PLACE WHICH WILL
ALLOW FOR RAPID COOLING TO WET BULB TEMPS ONCE HEAVIER PRECIP
STARTS. LATEST DATA CONTINUE TO SUPPORT SEVERAL ROUNDS OF PRECIP
DEVELOPING FROM TONIGHT THROUGH TUESDAY ALONG ELEVATED FRONTAL
BOUNDARIES...WITH FORECAST THERMAL PROFILES STILL SUPPORTIVE OF
PRIMARILY SLEET AND FREEZING RAIN. WHERE AND WHAT LEVEL SURFACE
WET BULB TEMPS BECOME ESTABLISHED WILL HAVE A LARGE IMPACT ON
PRECIP TYPE WITH THESE REFINEMENTS EXPECTED DURING THE EVENT.
SIGNIFICANT ICING REMAINS LIKELY ESPECIALLY OVER PORTIONS OF FAR
EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS...WITH SOME TYPE OF
IMPACT FELT ACROSS MOST OF THE FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 30 25 27 16 / 70 90 80 40
FSM 33 30 32 23 / 70 100 100 70
MLC 34 29 31 20 / 70 90 100 70
BVO 28 23 25 12 / 70 90 70 30
FYV 36 27 29 18 / 70 100 90 70
BYV 33 25 27 18 / 60 100 100 70
MKO 33 29 31 20 / 70 90 90 60
MIO 30 25 27 15 / 70 90 80 50
F10 31 27 29 18 / 70 90 90 60
HHW 36 32 33 25 / 70 90 100 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 AM WEDNESDAY FOR OKZ049-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
WINTER STORM WARNING UNTIL 6 AM WEDNESDAY FOR OKZ065-OKZ066-
OKZ067-OKZ068-OKZ069-OKZ070.
WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064.
WINTER STORM WATCH FROM 6 PM MONDAY TO 6 AM WEDNESDAY FOR OKZ053.
AR...WINTER STORM WARNING UNTIL 6 AM WEDNESDAY FOR ARZ001-ARZ002-
ARZ010-ARZ011.
ICE STORM WARNING UNTIL 6 AM WEDNESDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...07
LONG TERM....21HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST MON JAN 26 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-271100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 AM CST MON JAN 26 2009
...SIGNIFICANT WINTER STORM WILL BEGIN TO IMPACT THE AREA THIS
AFTERNOON...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...ALONG AND SOUTH OF INTERSTATE 44.
ONSET...AFTER 6 PM.
WINTER WEATHER.
SLEET ACCUMULATION.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS AFTERNOON.
ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.
ICE ACCUMULATION.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL
ARKANSAS.
ONSET...THIS AFTERNOON.
DISCUSSION...
A SIGNIFICANT WINTER STORM WILL BEGIN TO IMPACT THE REGION DURING
THE AFTERNOON HOURS TODAY AND CONTINUE THROUGH TUESDAY NIGHT...WITH
ICE AND SLEET ACCUMULATIONS BEING THE PRIMARY THREATS. BETWEEN
NOON AND 3 PM TODAY...WINTRY PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS MUCH OF NORTHEASTERN OKLAHOMA...SPREADING TO NORTHWEST AND
WEST CENTRAL ARKANSAS DURING THE LATE AFTERNOON AND EVENING
HOURS...AND TO MUCH OF SOUTHEAST OKLAHOMA OVERNIGHT TONIGHT. TO
THE NORTH OF INTERSTATE 44...THE PRECIPITATION WILL FALL IN THE
FORM OF SLEET...WITH A MIX OF SLEET AND FREEZING RAIN IN LOCATIONS
BETWEEN INTERSTATE 44 AND INTERSTATE 40. SOUTHEAST OKLAHOMA WILL
LARGELY SEE FREEZING RAIN.
IN ADDITION...WITH INSTABILITY PRESENT ACROSS ALL BUT NORTHWEST
PORTIONS OF THE AREA...THUNDER WILL ALSO BE POSSIBLE
OVERNIGHT...RESULTING IN INCREASED PRECIPITATION RATES AND QUICK
ACCUMULATION OF ICE OR SLEET.
THE HEAVIEST SLEET ACCUMULATIONS...UP TO 3 INCHES BY TUESDAY
NIGHT...ARE EXPECTED NORTH OF A LINE FROM TULSA TO FAYETTEVILLE.
THE GREATEST ICE ACCUMULATIONS...WILL BE FOUND IN SOUTHEAST
OKLAHOMA AND INTO NORTHWEST ARKANSAS...WHERE STORM TOTAL
ACCUMULATIONS IN EXCESS OF THREE QUARTERS OF AN INCH WILL BE
POSSIBLE. BESIDES HAMPERING TRAVEL...THESE MAGNITUDES OF ICE
ACCUMULATION WILL POSE A SIGNIFICANT RISK TO UTILITY
SERVICES...ESPECIALLY IN AREAS FROM MCALESTER AND FORT
SMITH...NORTHWARD TO OKEMAH AND BENTONVILLE.
WINTER STORM WARNINGS HAVE BEEN POSTED ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS...WITH AN ICE STORM WARNING IN EFFECT FOR
MUCH OF SOUTHEAST OKLAHOMA AND PARTS OF WEST CENTRAL ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE WINTER STORM WILL CONTINUE ACROSS THE AREA THROUGH EARLY
WEDNESDAY MORNING...WITH PRECIPITATION GRADUALLY TAPERING FROM
NORTHWEST TO SOUTHEAST...BEGINNING MID AFTERNOON TUESDAY.
SOUTHEAST OKLAHOMA AND INTO WEST CENTRAL ARKANSAS ARE THE
LIKELIEST AREAS TO SEE SIGNIFICANT ICE OR SLEET ACCUMULATIONS
TUESDAY AND TUESDAY NIGHT.
DRIER WEATHER AND SLOWLY WARMING TEMPERATURES WILL PREVAIL FOR
THE END OF THE WEEK AND INTO THE WEEKEND.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
PREPARATIONS FOR SIGNIFICANT ICE AND SLEET ACCUMULATIONS SHOULD BE
COMPLETED...WITH ALL ASSETS PREPARED FOR AN EXTENDED RESPONSE.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1012 AM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FREEZING RAIN HENRYETTA 35.44N 95.98W
01/26/2009 E0.00 INCH OKMULGEE OK COUNTY OFFICIAL
FREEZING DRIZZLE DEVELOPING - ROADS BECOMING SLICK AND
HAZARDOUS.
&&
RBDThe national radar mosaic for the moment the first event began.
16 winter storm, 9 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152514, 152522, 152512, 152513, 152515, 152516, 152518, 152519, 152521, 152523, 152524, 152525, 152526, 152527, 152531, 152532, 152533, 152534, 152535, 152536, 152528, 152529, 152530, 152517, 152520.